Bone-Building Drugs are Causing Broken Bones

by Dr. Stephen Sinatra
Filed Under: Women's Health, Bone & Joint Health
Last Reviewed 02/06/2014

Along with hot flashes, night sweats, and loss of libido, many women have to worry about bone loss when they reach menopause. Osteoporosis is a common effect of menopause that, fortunately, can be prevented. However, mainstream medicine would have you believe that prevention is as easy as taking a pill once a day or once a month. But emerging science has shown that these so-called "bone-building drugs"--or bisphosphonates--are not all they're cracked up to be.

I wrote about the increasing dangers of bisphosphonates in the September issue of my newsletter. The mainstream media reported on these same dangers just last week. The most recent news is that the FDA is requesting labeling changes in the Warnings and Precautions section of bisphosphonates stating that these drugs could make bones weak and more likely to break. You read that right--the very drugs that are used to prevent bones from breaking are actually making them more likely to break!! 

Your body is designed to naturally rebuild bone. And as we get older, we can help that process along:

Every three to six months, your bones undergo a complete renovation. During the breakdown process, a team of bone cells—osteoclasts—secretes an acid that dissolves old bone. Once they have broken down enough bone to create a small hole, they die and the remodeling phase begins. At this point, a new team of cells—osteoblasts—takes over. Osteoblasts are responsible for producing collagen fibers and other substances that allow your bones to be stronger and more flexible, thereby enabling the bone to withstand physical trauma and injury.

Sadly, conventional medicine’s attempt to treat osteoporosis only addresses one-half of the problem…and not the right half. As it turns out, the supposed “bone-building” bisphosphonates, like Boniva and Fosamax, don’t build new bone at all. All they do is prevent the osteoclasts from breaking the bone down, thereby keeping old, tired bone around longer than Mother Nature intended. This reduces bone quality and actually increases fractures in unusual locations, such as mid-shaft on the thigh.

However, many doctors continue to push bisphosphonates on patients while ignoring all of the dietary, exercise, and supplement research out there (with the occasional nod to vitamin D and calcium). Worse yet, they also continue to ignore the myriad of disturbing side effects associated with bisphosphonates, including arthritis, muscle pain, esophageal cancer, and kidney and liver toxicity, and rotting of the jawbone.

If you are taking bisphosphonates, I urge you to talk to your doctor about taking a more natural approach to protecting your bones that includes exercise; nutrients like calcium, vitamin D, and magnesium; cutting-edge treatments like low frequency pulsed electromagnetic field therapy; and maintaining a healthy, alkaline diet.

Related Articles & Categories
Enjoy What You've Just Read?

Get it delivered to your inbox! Signup for E-News and you'll get great content like you've just read along with other great tips and guides from Dr. Sinatra!

blog comments powered by Disqus